Wyoming, 2022

High Wind in Wyoming, December 1 to 2, 2022

December 1 to 2, 2022 · NWS CYS · 14 events in 14 counties and zones

Very strong winds occurred across southeast Wyoming 1-2 December with prolonged travel impacts for light weight and high profile vehicles on Interstates 80 and 25.

Where it happened

Every event with a place to put it; 14 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Very strong winds occurred across southeast Wyoming 1-2 December with prolonged travel impacts for light weight and high profile vehicles on Interstates 80 and 25.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 30, 9:45 PM MST, 2 hours 51 minutes earlier.

Area forecast discussion, Nov 30, 9:45 PM MST, 2 hours 51 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
945 PM MST Wed Nov 30 2022

.UPDATE...
Issued at 824 PM MST Wed Nov 30 2022

Latest hi-res guidance continues to suggest high winds are likely
across much of Carbon County beginning tonight and continuing into
Friday. Numerous 50 mph wind gusts have been observed near Rawlins
and Elk Mountain with strong winds extending through southeast
Natrona County. With a strong mountain wave signal setting up
overnight and continuing through Thursday, decided to include the
Saratoga valley and Shirley Basin to the High Wind Warning. Strong
winds will be most likely along the northeast facing slopes of the
Sierra Madres and Shirley Mountains with predominantly southwest
winds aloft.

Looking ahead to Friday, strong winds gusting 50-60 mph could
spread east of I-25 towards the southern Nebraska Panhandle. Last
few model cycles have shown strong downward omega spreading east
of the Laramie Range with 50-60 kt in the 800-700mb layer. Strong
pressure gradients with a frontal passage and daytime mixing ahead
of the front could also contribute to this strong wind potential.
Therefore, decided to issue High Wind Watches for early Friday
morning through the afternoon for areas along and south of a line
from Wheatland through Sidney.

&&

.SHORT TERM...(This evening through Friday night)
Issued at 250 PM MST Wed Nov 30 2022

A broad low amplitude upper ridge with its axis over the Rockies and
High Plains dominated the CWA this afternoon. Some mid and high clouds
were streaming east-northeast over WY and western NE. Winds were
southwesterly 15-25 MPH with gusts to around 40 MPH for the wind-prone
areas of southeast WY. Despite the clouds and snow cover, temperatures
ranged from the mid 20s to mid 30s.

Forecast challenges during the short term will focus on timing and
magnitude of strong winds, snow accumulations and temperatures
associated with the next cold frontal passage.

Surface ridge shifts east through the Great Plains and MS River Valley
through Wednesday night. Troughing along/just west of the Laramie
Range intensifies this evening and remains strong as it slowly moves
east toward the high plains Thursday night and Friday. West to southwest
700-800mb flow strengthens to 55-65 kt west of the Laramie Range this
evening, with mountain wave activity as well. The CAG-CPR and CAG-BRX
850mb height gradients peak between 65 and 75 meters from 06Z to 12Z
Thursday. Decided to issue High Wind Warnings for Rawlins, Muddy Gap
and Arlington beginning at 8 PM this evening. The strong winds will
eventually spread eastward to the Laramie Range Thursday morning
through Friday morning. Subsidence maximizes Thursday night and Friday
morning along the Laramie Range. High Wind Warnings were issued
beginning at 12Z Thursday from Converse County south along the Laramie
Range, including the Laramie Valley. Southwest winds sustained 35 to
45 MPH with gusts to 70 MPH, except 35 to 50 MPH with gusts to 75 MPH
for the North Laramie Range where 700-800mb wind speeds peak between
70 and 80 kt. The warnings west of the Laramie Range end at 15Z Friday,
and along the range at 18Z Friday. High winds may spread east of I-25
into the high plains, especially eastern Platte, Goshen and Laramie
counties Friday. If models continue this trend, high wind headlines
may be required for these zones with future forecasts.

Gusty downslope winds will aid in the warming trend Thursday with high
temperatures in the 40s to mid 50s outside the mountains. The next
cold front to bring cooler temperatures moves through arrives Thursday
night and Friday morning. Favorable west-southwest upslope will bring
a quick shot of moderate snowfall over the Sierra Madre Range Thursday
night through Friday afternoon with 4 to 10 inches. The Snowy Range
will be shadowed with lesser amounts of 2 to 4 inches. Poor visibility
from falling and blowing snow will create hazardous travel conditions.
A Winter Weather Advisory was issued for the Sierra Madre Range from
11 PM Thursday to 5 PM Friday. High temperatures Friday will be 5 to
15 degrees cooler than Thursday. Friday night will be brisk with
low temperatures in the single digits and teens, and wind chills as
low as -10 degrees.

.LONG TERM...(Saturday through Wednesday)
Issued at 250 PM MST Wed Nov 30 2022

Long term forecast remains on track with the potential for elevated
to high winds for the wind prones and accumulating mountain snow. High
winds begin to die down Saturday after what is likely to be a prolonged
high wind event. As the main trough axis shifts further east, a shallow
upper-level ridge will take its place, leading to brief dry conditions
for the mountains and weakening winds. However, elevated to high winds
are possible for the wind prones Saturday night as a lee-side trough
will cause pressure gradients to tighten briefly along and west of
the Laramie Range. This will cause 50 kts winds aloft over the Laramie
Range with good subsidence. Luckily, this looks like the end of high
winds until potentially Tuesday afternoon when lee-side troughing
returns with better pressure and height gradients. Cannot rule out
at least elevated winds Sunday and Monday as a strong 150 kt jet sits
just south of the CWA.

Precipitation through the forecast period looks to mainly stay
confined to the mountains. The active jet will lead to prolonged
snowfall across the Snowy and Sierra Madre Ranges. Persistent upslope
flow will produce orographic snow showers Saturday night through
Monday. Could see Advisory level snowfall over the course of the two
days, maybe even Warning level for the Sierra Madre Range.

Will have to keep an eye on the Artic boundary that resides to the
north and east of the CWA. Models are slowly trying to drag it further
southward Monday night. This could greatly affect high temperatures
on Tuesday and make for a very cold day. It could also bring snow to
areas east of the Laramie Range depending how far south it sags.

&&

.AVIATION...(For the 06Z TAFS through 06Z Thursday night)
Issued at 943 PM MST Wed Nov 30 2022

VFR conditions with mostly just high clouds over the area. Winds
will be on the increase through the overnight hours at both KRWL
and KLAR. Quite strong wind gusts approaching 50kts by late
morning through the afternoon hours. Eventually...these stronger
winds will spread east past the Laramie Range. More like after 00Z
Friday.

&&

.FIRE WEATHER...
Issued at 250 PM MST Wed Nov 30 2022

A prolonged period of strong winds will impact portions of south
central, east central and southeast Wyoming tonight through Friday.
Gusts of 55 to 75 MPH are expected. Aside from the winds, cool
temperatures and lingering snow cover will keep minimum relative
humidities well above critical levels. As a result, fire weather
concerns will be low through the end of the week.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Watch from late Thursday night through Friday
     afternoon for WYZ107-108-118-119.

     High Wind Warning from 5 AM Thursday to 11 AM MST Friday for
     WYZ101-103-106-115>117.

     High Wind Warning until 8 AM MST Friday for WYZ104-105-109-110-
     113.

     Winter Weather Advisory from 11 PM Thursday to 5 PM MST Friday
     for WYZ112.

NE...High Wind Watch from late Thursday night through Friday
     afternoon for NEZ019-020-054-055.

&&

UPDATE...MB
SHORT TERM...MAJ
LONG TERM...SF
AVIATION...GCC
FIRE WEATHER...MAJ
Hazardous weather outlook, Nov 30, 3:27 PM MST, 9 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
327 PM MST Wed Nov 30 2022

WYZ104-109-110-012230-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
North Snowy Range Foothills-
327 PM MST Wed Nov 30 2022

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Southwest winds will become strong later this evening and tonight.
Gusts of 55 to 65 MPH are expected. High Wind Warnings are in
effect.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

The strong west to southwest winds will continue Thursday through
Friday. Gusts of 60 to 70 MPH are expected. High Wind Warnings
are in effect through Friday morning.

.Spotter information statement...

Spotter activation will not be required.

WYZ101-103-106-115>117-012230-
Converse County Lower Elevations-North Laramie Range-
Central Laramie Range and Southwest Platte County-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
327 PM MST Wed Nov 30 2022

This hazardous weather outlook is for portions of east central
Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Southwest winds will become strong and gusty by daybreak Thursday.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Strong west to southwest winds will continue Thursday through
Friday. Gusts of 65 to 75 MPH are expected. High Wind Warnings
are in effect.

.Spotter information statement...

Spotter activation will not be required.

WYZ112-012230-
Sierra Madre Range-
327 PM MST Wed Nov 30 2022

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Gusty southwest winds of 35 to 45 MPH are expected.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Snow will develop Thursday night and continue through Friday
afternoon. The snow may be moderate to heavy at times with
4 to 10 inches likely. West to southwest winds gusting to
55 MPH will create poor visibility in blowing snow. A Winter
Weather Advisory is in effect from 11 PM Thursday to 5 PM
Friday.

.Spotter information statement...

Spotter activation will not be required.

WYZ102-105-107-108-111-113-114-118-119-012230-
Niobrara County-Shirley Basin-East Platte County-Goshen County-
Southwest Carbon County-Upper North Platte River Basin-
Snowy Range-Central Laramie County-East Laramie County-
327 PM MST Wed Nov 30 2022

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Gusty southwest winds of 25 to 40 MPH are expected tonight.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Strong west to southwest winds of 50 to 60 MPH are expected
Thursday night and Friday.

.Spotter information statement...

Spotter activation will not be required.

NEZ002-003-019>021-054-055-095-096-012230-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
327 PM MST Wed Nov 30 2022

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Strong west to southwest winds of 40 to 50 MPH are expected Friday.

.Spotter information statement...

Spotter activation will not be required.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

14 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
December 1, 12:36 AM MST to December 2, 8:00 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Multiple WYDOT road sensors reported wind gusts in excess of 58 mph through this time period.

High Wind, Converse County Lower Elevations

When
December 1, 2:06 AM MST to December 2, 3:27 AM MST
Where
Converse County Lower Elevations forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
42.972, -105.507 (the zone’s center; the record gives no point)

Peak wind gust of 62 mph reported at CWOP site DW7426, 5 miles west southwest of Douglas. The Deer Creek WYDOT site on Interstate 25 west of Douglas reported wind gusts in excess of 58 mph as well.

High Wind, Shirley Basin

When
December 1, 9:00 AM MST to December 2, 10:50 AM MST
Where
Shirley Basin forecast zone
Measured
56 kt (64 mph) estimated gust
Reported by
Mesonet
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

Estimated wind gusts in excess of 58 mph from nearby observation sites. All wind sensors were down in the zone. Estimated times from surrounding areas wind occurrences.

High Wind, Ferris/Seminoe/Shirley Mountains

When
December 1, 9:50 AM MST to December 2, 10:50 AM MST
Where
Ferris/Seminoe/Shirley Mountains forecast zone
Measured
69 kt (79 mph) measured gust
Reported by
Mesonet
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Mesonet site 4 miles west of Muddy Gap reported these gusts. Seminoe Dam Mesonet site also reported strong wind gusts.

High Wind, Central Carbon County

When
December 1, 10:58 AM MST to December 2, 7:44 PM MST
Where
Central Carbon County forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

ASOS KRWL reported these strong wind gusts. Sinclair WYDOT site also reported wind gusts in excess of 58 mph during this time.

High Wind, Laramie Valley

When
December 1, 2:32 PM MST to December 2, 9:53 AM MST
Where
Laramie Valley forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
ASOS
Coordinates
41.655, -105.724 (the zone’s center; the record gives no point)

ASOS KLAR Laramie Wyoming reported these gusts. WYDOT sensor on Interstate 80 west of Laramie also reported wind gusts in excess of 58 mph.

High Wind, East Platte County

When
December 1, 6:14 PM MST to December 2, 12:48 AM MST
Where
East Platte County forecast zone
Measured
70 kt (81 mph) measured gust
Reported by
Department of Highways
Coordinates
42.133, -104.966 (the zone’s center; the record gives no point)

Coleman WYDOT site along Interstate 25 reported these strong wind gusts.

High Wind, South Laramie Range

When
December 1, 6:24 PM MST to December 2, 9:12 AM MST
Where
South Laramie Range forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Several WYDOT sensors along Interstate 80 reported wind gusts in excess of 58 mph. The Dale UPR site 5 miles east of Tie Siding reported the peak gust.

High Wind, North Laramie Range

When
December 1, 6:52 PM MST
Where
North Laramie Range forecast zone
Measured
65 kt (75 mph) estimated gust
Reported by
Mesonet
Coordinates
42.253, -105.399 (the zone’s center; the record gives no point)

Strong wind gusts reported across the area including south of Deer Creek.

High Wind, Southwest Carbon County

When
December 2, 4:43 AM MST to 7:43 AM MST
Where
Southwest Carbon County forecast zone
Measured
55 kt (63 mph) measured gust
Reported by
RAWS
Coordinates
41.695, -106.931 (the zone’s center; the record gives no point)

Cow Creek RAWS site reported these wind gusts.

High Wind, Central Laramie Range and Southwest Platte County

When
December 2, 8:56 AM MST to 9:02 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
50 kt (58 mph) estimated gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

Wind gusts 58 mph reported at Bordeaux.

High Wind, Central Laramie County

When
December 2, 9:08 AM MST to 1:40 PM MST
Where
Central Laramie County forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
ASOS
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

ASOS site KCYS, Cheyenne Wyoming reported these wind gusts. The Bear Creek WYDOT site reported the peak wind gust.

High Wind, South Laramie Range Foothills

When
December 2, 9:22 AM MST to 2:42 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

Numerous WYDOT wind sensors along Interstate 80 reported these wind gusts.

High Wind, East Laramie County

When
December 2, 9:36 AM MST to 1:50 PM MST
Where
East Laramie County forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
41.307, -104.690 (the zone’s center; the record gives no point)

Multiple Mesonet sites reported strong wind gusts. Peak wind gust was reported at UPR site UP343, 6 miles south of Albin.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2022Every state in 2022This day in weather historyWarnings in Wyoming, December 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1058995, 1058991, 1058996, 1058993, 1058994, 1058998, 1059006, 1059004, 1058992, 1059009, 1059015, 1059007, 1059005, 1059008.